Alert archive / Oregon / Red Flag Warnings in 2022
Red Flag Warning 8, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 20, 2022, 2:19 PM PDT for Modoc County, Siskiyou County, California; Jackson County, Klamath County, Lake County, Oregon. It took effect at Jul 21, 2022, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2022, 2:19 PM PDT (21:19 UTC)
- In effect from
- Jul 21, 2022, 2:00 PM PDT
- Expired
- Jul 21, 2022, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Jackson County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 93 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2460 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290
WWUS86 KMFR 202119
RFWMFR
URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
219 PM PDT Wed Jul 20 2022
...Gusty Winds with Very Low Humidity Today and Thursday...
.Gusty afternoon and evening westerly winds combined with very dry
relative humidity and dry vegetation will result in critical fire
weather conditions in portions of Siskiyou and Modoc counties
today.
Thursday afternoon and evening will be similarly dry, but
slightly stronger winds are expected across Oregon and this is
likely to result in critical fire weather conditions for portions
of Klamath and Lake counties, in addition to much of Modoc and
eastern Siskiyou counties.
CAZ284-285-210930-
/O.UPG.KMFR.FW.A.0007.220721T2100Z-220722T0300Z/
/O.NEW.KMFR.FW.W.0008.220721T2100Z-220722T0300Z/
/O.CON.KMFR.FW.W.0007.000000T0000Z-220721T0300Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
219 PM PDT Wed Jul 20 2022
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284 AND
285...
...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284 AND 285...
The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 8 PM PDT Thursday.
* Impacts: Gusty wind with low relative humidity and critically
dry vegetation will greatly increase the spread potential of any
new and existing fires.
* Affected area: In Northern CA...All of Fire Weather Zone 285
except the southwest corner, and the northern portions of Fire
Weather Zone 284.
* Wind: Southwest 10 to 20 mph with gusts up to 30 mph.
* Humidity: 5 to 15 percent.
* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD
Precautionary/preparedness actions...
Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.
Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.
Familiarize yourself with your evacuation plan. Where will you go?
How will you get there? Who will you call to let others know your
are safe? Visit ready.gov/wildfires for more information.
A Red Flag Warning does not mean there is a fire. It means that
critical fire weather conditions are either occurring now or will
shortly. These conditions promote rapid spread of fire which may
become life threatening. Evacuate if ordered to, or if a fire
threatens.
&&
$$
ORZ624-210930-
/O.UPG.KMFR.FW.A.0007.220721T2100Z-220722T0300Z/
/O.NEW.KMFR.FW.W.0008.220721T2100Z-220722T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
219 PM PDT Wed Jul 20 2022
...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 624...
The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 8 PM PDT Thursday.
* Impacts: Gusty wind with low relative humidity and critically
dry vegetation will greatly increase the spread potential of any
new and existing fires.
* Affected area: In South Central OR...Portions Fire Weather Zone
624 above 5000 feet in addition to areas around Klamath Falls,
Chemult and the majority of Winter Rim and the Warners.
* Wind: Southwest 10 to 15 mph with gusts up to 30 mph.
* Humidity: 5 to 15 percent.
* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD
Precautionary/preparedness actions...
Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.
Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.
Familiarize yourself with your evacuation plan. Where will you go?
How will you get there? Who will you call to let others know your
are safe? Visit ready.gov/wildfires for more information.
A Red Flag Warning does not mean there is a fire. It means that
critical fire weather conditions are either occurring now or will
shortly. These conditions promote rapid spread of fire which may
become life threatening. Evacuate if ordered to, or if a fire
threatens.
&&
$$
CAZ280-ORZ625-210930-
/O.CON.KMFR.FW.A.0007.220721T2100Z-220722T0300Z/
Western Klamath National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
219 PM PDT Wed Jul 20 2022
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR
FIRE WEATHER ZONES 280 AND 625...
* Impacts: Gusty wind with low relative humidity and critically
dry vegetation will greatly increase the spread potential of any
new and existing fires.
* Affected area:
- In Northern CA...Portions of Fire Weather Zone 280 including Sawyers
Bar, Scott Bar, the Klamath River Valley between Seiad Valley
and Klamath River, and areas in and around the Scott Valley
including Etna, Greenview, and Fort Jones.
- In South Central OR...The southern portions of Fire Weather
Zone 625 generally above 5000 feet around Adel.
* Wind: Southwest 10 to 20 mph with gusts up to 30 mph.
* Humidity: 5 to 15 percent.
* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD
$$
Visit us at www.weather.gov/Medford3 follow-up statements
654 WWUS86 KMFR 210253 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 753 PM PDT Wed Jul 20 2022 ...Gusty Winds with Very Low Humidity Today and Thursday... .Gusty afternoon and evening westerly winds combined with very dry relative humidity and dry vegetation will result in critical fire weather conditions in portions of Siskiyou, Modoc, Lake, and Klamath counties on Thursday. CAZ284-285-220000- /O.EXP.KMFR.FW.W.0007.000000T0000Z-220721T0300Z/ /O.CON.KMFR.FW.W.0008.220721T2100Z-220722T0300Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- 753 PM PDT Wed Jul 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284 AND 285... ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284 AND 285... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 284 from Tenant north, including Macdoel and Bray and most of FWZ 285, including Alturas, Tionesta, Likely, and Willow Ranch. * Wind: Southwest 10 to 20 mph with gusts up to 30 mph. * Humidity: 7 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Gather your fire evacuation kit now. Collect essentials you don't want to lose and prioritize your checklist. Visit ready.gov/kit for more information. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ ORZ625-210400- /O.CAN.KMFR.FW.A.0007.220721T2100Z-220722T0300Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 753 PM PDT Wed Jul 20 2022 ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 625... Dry conditions with humidities below 10% are expected. However sustained winds are not expected to exceed the criteria of 20 mph for more than 2 hours. Isolated and very brief elevated fire weather conditions will remain possible in the southern portion of the zone on Thursday. $$ CAZ280-220000- /O.UPG.KMFR.FW.A.0007.220721T2100Z-220722T0300Z/ /O.EXA.KMFR.FW.W.0008.220721T2100Z-220722T0300Z/ Western Klamath National Forest- 753 PM PDT Wed Jul 20 2022 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 280... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 280. * Wind: West 10 to 15 mph with gusts up to 25 mph. * Humidity: 10 to 15 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Gather your fire evacuation kit now and familiarize yourself with your evacuation plan. Where will you go and how will you get there? Collect essentials you don't want to lose and prioritize your checklist. Visit ready.gov/kit for more information. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ ORZ624-220000- /O.CON.KMFR.FW.W.0008.220721T2100Z-220722T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 753 PM PDT Wed Jul 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 624... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In South Central OR...Fire Weather Zone 624. * Wind: Southwest 10 to 15 mph with gusts up to 30 mph. * Humidity: 5 to 15 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
434 WWUS86 KMFR 212134 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 234 PM PDT Thu Jul 21 2022 ...Gusty Winds with Very Low Humidity Today and Thursday... .Gusty afternoon and evening westerly winds combined with very dry relative humidity and dry vegetation will result in critical fire weather conditions in portions of Jackson, Siskiyou, Modoc, Lake, and Klamath counties this afternoon. ORZ622-220300- /O.EXA.KMFR.FW.W.0008.000000T0000Z-220722T0300Z/ Eastern Rogue Valley- 234 PM PDT Thu Jul 21 2022 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 622... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect until 8 PM PDT this evening. * Impacts: Gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Southwest OR...The Rogue Valley within Fire Weather Zone 622. * Wind: Northwest 5 to 15 mph with gusts up to 25 mph. * Humidity: 10 - 15 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ CAZ280-284-285-ORZ624-220300- /O.CON.KMFR.FW.W.0008.000000T0000Z-220722T0300Z/ Western Klamath National Forest- Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- 234 PM PDT Thu Jul 21 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 280... 284...285 AND 624... * Impacts: Gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA Fire Zones...280...284...285. In South Central OR Fire Zone....624. * Wind: Southwest 10 to 15 mph with gusts up to 30 mph. * Humidity: 7 - 15 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
142 WWUS86 KMFR 220237 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 737 PM PDT Thu Jul 21 2022 CAZ280-284-285-ORZ622-624-220345- /O.EXP.KMFR.FW.W.0008.000000T0000Z-220722T0300Z/ Western Klamath National Forest- Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- Eastern Rogue Valley-Klamath Basin and the Fremont- Winema National Forest- 737 PM PDT Thu Jul 21 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 280...284... 285...622 AND 624... Areas west of the Cascades are seeing humidities begin to recover above 15% for the evening, this will take longer east of the Cascades. The peak winds have also passed, although some gusty conditions could linger through the next hour or two, especially east of the Cascades where some critical fire weather conditions could linger. Overall though the fire weather conditions are easing, so will be allowing the warning to expire at the top of the hour. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 20, 9:32 AM PDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 20, 9:32 AM PDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Medford OR
932 AM PDT Wed Jul 20 2022
.DISCUSSION...A weak marine push brought stratus and higher
humidity that spilled over a little bit into the Umpqua basin,
almost reaching I-5 in Douglas county. With the thermal trough
moved inland today, today will see a peak in the high temperatures
further inland, before changing into a cooling pattern as an upper
trough moves in. Stratus should burn back to the coast only
briefly this afternoon before moving back in this evening. Current
forecast looks on track and will not update this morning. -Sven
&&
.PREV DISCUSSION... /Issued 534 AM PDT Wed Jul 20 2022/
DISCUSSION...
Today is expected to be the peak of this week's heat for inland
areas with most valley areas maxing out into the 90s and a few
locations reaching or exceeding 100F. Meanwhile, along and near
the coast, fog and low clouds are likely to be stingy about
clearing keeping most locations in the upper 50s to lower 60s for
highs there. It will become breezy again this afternoon and
evening, most notably from around the Cascades eastward. Please
be mindful that most inland areas are now experiencing high fire
danger in the afternoon and evening hours, so mowing of non-
irrigated grass and brush should not be done during that time
frame. Also, if towing, be sure that you're not dragging any
chains that could produce sparks that could start fires and don't
pull vehicles into tall grass or brush, as heat from the engine
block could start a fire.
Thursday into Friday an upper level trough that's out near 135W
longitude this morning will move northeastward and across the
Pacific northwest. Numerical models show a possibility of
thunderstorm development northeast of our area from Deschutes and
Crook counties northeastward, but not in our area. High
temperatures Thursday are expected to cool only about 2 degrees
east of the Cascades to about 7F west of the Cascades. This means
most valley areas will still get up into the 90s, though areas
along and near the coastal mountains such as Roseburg and valley
areas west of Grants Pass will be in the 80s. Gusty westerly winds
in the afternoon and evening will further dry vegetation across
the area and yield fire spread concerns should any fires start.
Temperatures will be a little cooler for most inland areas Friday,
but more sun and a wind trajectory more from the land will cause
areas along and near the coast to be warmer Friday than Thursday.
Sunday into the first half of next week we're expecting another
round of heat. Model guidance suggests that this next round of
heat could be of greater magnitude and duration than this current
one. However, a look at ensemble spread suggests that whether or
not it will be is still uncertain. The last week of July and the
first week of August is, on average, the hottest time of the year
across the Medford area. Models also suggest a possibility of
isolated thunderstorms mid-late next week, but no major
thunderstorm outbreak. ~BTL
AVIATION...20/12Z TAFs...Over the coastal waters, along the coast,
and in the coastal valleys...Widespread IFR cigs/vsbys in low clouds
and fog with higher terrain obscured will advance as far inland as
Elkton this morning, then burn back to the coast Wednesday
afternoon. The lower conditions will then move back onshore
Wednesday evening, persisting into Thursday morning. Over the
remainder of the area...VFR conditions will prevail into Thursday
morning.
MARINE...Updated 300 AM PDT Wednesday 20 July 2022...Relatively
calm conditions will persist through Thursday. Gusty north winds and
steep to potentially very steep seas will return Friday and continue
through the weekend with the strongest winds and heaviest seas south
of Cape Blanco.
FIRE WEATHER...505 AM PDT Wed, 20 July, 2022...
A Red Flag Warning for gusty wind and very low relative humidity
is in effect for much of FWZs 284 and 285 from 2-8PM PDT today.
Each of the last 2 days winds across our two counties in NorCal
have exceeded model expectations, likely due to vertical mixing up
to around 500mb. Today we're expecting RHs in the warning area to
be 7- 13% and southwest winds 15-25 mph with gusts 25-35 mph. It
is possible that locally higher gusts could occur at locations
such as Timber Mountain. There's no warning in effect from the
Shasta Valley westward today because the wind maximum that set up
across that area yesterday is expected to be further east today.
Also, a west-northwest wind is expected to gradually build into
the Shasta Valley this afternoon and evening, especially north of
Yreka. Both of these factors are most likely to prevent the 6 hour
duration of RFW criteria needed for a warning in that FWZ.
Thursday into Friday the upper level trough centered near 135W
longitude today will move northeastward and across the PacNW. This
is likely to cause winds to ramp up a bit across most of the area,
though winds in the Modoc might be the same to a tad lighter than
today's winds. Cooler marine air pushing inland is likely to
cause humidities to edge a bit higher west of the Cascades, but
conditions will remain very dry east of the Cascades. Therefore,
we have a Fire Wx Watch for FWZs 624, 625, 280, 284, and 285 for
Thursday afternoon and evening. With a more westerly flow expected
Thursday, we're not expecting wind alignment with the Shasta
Valley, but do expect some for portions of the Klamath River
Valley.
For next week, it looks likely that we'll experience another heat
wave, possibly of greater magnitude and duration than the current
one, though that's still to be determined. While model spread is
still substantial, the median forecast indicates temperatures
pushing up into the lower to middle 100's for some of the valleys
west of the Cascades early to mid next week. During and toward the
tail end of that heat wave models have been suggesting the
potential for some isolated thunderstorms as the 4 corners high
and monsoonal trough edge westward and, eventually, northward mid-
late next week. In the last day, however, guidance has trended
more toward weak impulses across the North Pacific flattening the
flow across the PacNW and keeping the deeper monsoonal moisture
south and east of our area through this month's end. ~BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Thursday afternoon through Thursday
evening for ORZ624-625.
CA...Fire Weather Watch from Thursday afternoon through Thursday
evening for CAZ280-284-285.
Red Flag Warning from 2 PM this afternoon to 8 PM PDT this
evening for CAZ284-285.
Pacific Coastal Waters...
None.
SBN/SBN/SBNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:03 AM PDT | Fire Weather Watch | MFR | Modoc, Siskiyou | 16 hr |
Nearby
Red Flag Warnings in Oregon, 2022Red Flag Warnings in California, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.